Connecticut, 2015

Winter Weather in Connecticut, January 18, 2015

January 18, 2015 · NWS BOX · 1 event in 1 county or zone

A cold front approached southern New England bringing rain to the region. A low level jet brought warmer air into the area just above the surface and temperatures remained below freezing at the surface.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front approached southern New England bringing rain to the region. A low level jet brought warmer air into the area just above the surface and temperatures remained below freezing at the surface. This resulted in freezing rain occurring across much of western Massachusetts and northern Connecticut. Icing on the roads ended up resulting in many accidents. Thankfully, only one injury was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 18, 8:51 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 18, 8:51 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
851 AM EST SUN JAN 18 2015

.SYNOPSIS...
A COLD FRONT APPROACHES FROM THE WEST TODAY AND MOVES THROUGH
SOUTHERN NEW ENGLAND TONIGHT. LOW PRESSURE WAVE DEVELOPS ON THE
FRONT OVER THE CAROLINAS AND MOVES NORTHEAST OVER SOUTHERN NEW
ENGLAND TONIGHT. COLDER AIR AND WIND FOLLOWS ON MONDAY. BRISK WEST
WINDS IN WAKE OF SUNDAY/S STORM MAINTAINS COOLER THAN AVERAGE
TEMPERATURES ACROSS THE REGION. A CLIPPER LOW WILL SLIDE SOUTH OF
NEW ENGLAND WEDNESDAY BRINGING WITH IT THE POTENTIAL FOR SNOW.
COOLER AND DRIER WEATHER LOOKS TO FOLLOW THEREAFTER TOWARDS THE
END OF WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

830 AM UPDATE...

HAVE UPDATED TO INCLUDE MOST INTERIOR AREAS ACROSS THE REGION INTO
A FREEZING RAIN ADVISORY THROUGH 17Z. NOTING SHARP LOW LEVEL
INVERSION HAS SET UP ON 12Z SOUNDINGS AT KCHH...KOKX AND
KALY...WITH +5C TO +6C AT 1-2KFT WHILE READINGS AT THE SURFACE
AOB ZERO AT LAUNCH. READINGS ARE RECOVERING BUT VERY SLOWLY JUST
AWAY FROM THE S COAST. TEMP AT KTAN HAS HIT 32...WHILE KBOX STILL
AT 28 /8 MILES APART AS CROW FLIES/.

AREA OF LIGHT PRECIP NOTED ON KBOX 88D RADAR ALONG THE S COAST AND
INTO N CENTRAL CT AS WELL AS PORTIONS OF THE BERKSHIRES. SEVERAL
LOCATIONS REPORTING FZRA INTO SW CT WHILE IT IS RAINING ACROSS
PORTIONS OF CAPE COD AS WELL AS MARTHAS VINEYARD AT 13Z.

WILL SEE LIGHT PRECIP MOVE NE THROUGH THE MORNING AND...WITH THE
COLD AIR TRAPPED NEAR THE SURFACE...WILL SEE PATCHY FREEZING RAIN
AND/OR DRIZZLE DEVELOP AWAY FROM THE S COAST. A FEW SPOTS MIGHT
SEE UP TO 0.05 INCHES OF ICE ACCRETION...MAINLY ACROSS MID AND
LOWER CT VALLEY WHERE SOMEWHAT HIGHER QPF IS PLACED...BUT
ACCRETION WILL MAINLY BE ABOUT A TRACE. TOUGH TO GET THE MILDER
AIR ALOFT TO MIX DOWN...BUT SHOULD SEE TEMPS RISE AS STEADIER RAIN
MOVES IN.

REMAINDER OF FORECAST LOOKS OK FOR NOW BUT MONITORING CLOSELY.

PREVIOUS DISCUSSIONS...

WSR-88D RADAR RETURNS APPEARING UPSTREAM ACROSS THE MID ATLANTIC
AS THE S STREAM IMPULSE BEGINS TO GET PULLED N BY THE N STREAM
DISTURBANCE. INCREASING LIFT OF MOISTURE ABOVE A SHALLOW COLD AIR
MASS AT THE SURFACE GRADUALLY BEING ERODED /NOTING THE APPROACH OF
A COASTAL FRONT FROM THE SE AND QUITE THE TEMPERATURE GRADIENT/.

TROUGH DIGGING OVER THE GREAT LAKES/OHIO VALLEY IS GRABBING AT
SOUTHERN STREAM SHORTWAVE. THE PHASING OF THE TWO WILL CREATE A
NEGATIVE TILT TO THE SHORTWAVE AXIS THIS AFTERNOON AND EVENING.
THIS WILL BRING THE SOUTHERN SHORTWAVE ENERGY NORTH UP THE COAST
THIS AFTERNOON AND EVENING AND DEVELOP A SURFACE LOW EITHER OVER
THE CAROLINAS OR ALONG THE MID ATLANTIC COAST. THE UPPER FLOW WILL
ALSO DRAW SOUTHERN MOISTURE UP THE COAST WITH PRECIP WATER VALUES
OF 0.8 INCHES REACHING SOUTHERN NEW ENGLAND.

P-TYPE...SOME UNCERTAINTY AS TO WHETHER ALL OF THE BELOW FREEZING
AIR WILL GET SCOURED OUT BY PCPN TIME. WE THINK IT WILL IN MOST
PLACES. IF ANYONE HOLDS ONTO THE COLD...IT WILL BE NORTHWEST MASS
AND EVEN THERE IT WILL BE BRIEF. WE WILL FORECAST SOME INITIAL
SNOW/FREEZING DRIZZLE IN THIS AREA BEFORE THE CHANGEOVER. IF ANY
SNOW DOES FORM...ACCUMS SHOULD BE AN INCH OR LESS...AND ANY TRACE
OF FREEZING PCPN WILL CAUSE SLIPPERY CONDITIONS. COLD GROUND COULD
ALSO CONTRIBUTE TO THE LATTER.

RAIN AMOUNTS...THIS IS JUST BELOW 2 STD DEV ABOVE NORMAL FOR
JANUARY. SO WE COULD HAVE SOME LOCALLY HEAVY DOWNPOURS EMBEDDED IN
THE RAIN. BUT NOT EXPECTED ANY GENERAL FLOODING FROM IT. AT
MOST...SOME OF THE USUAL POOR DRAINAGE FLOOD PRONE SPOTS MAY BE AT
RISK.

WIND...MODELS CONTINUE TO ADVERTISE A 50-60 KNOT LOW LEVEL JET
DEVELOPING ALONG THE MID ATLANTIC COAST THIS MORNING AND MOVING
ACROSS OUR AREA THIS AFTERNOON/EVENING...WITH PREFERENCE FOR RI
AND EASTERN MASS. A LOW LEVEL INVERSION SHOULD BUFFER SOME OF THIS
WIND FROM REACHING THE SURFACE...BUT GUSTS OF 25 TO 30 KNOTS ARE
POSSIBLE ESPECIALLY IN THE COASTAL PLAIN AND CAPE/ISLANDS.

THE POSITIONING OF THE JET AND THE TRACK OF THE LOW TOWARD THE CT
COAST WILL ESTABLISH A ZONE OF GOOD ISENTROPIC LIFT OVER OUR AREA.
THIS WILL AID IN BUILDING RAINFALL RATES THIS AFTERNOON AND
EVENING. ALSO...TOTALS CLIMB INTO THE UPPER 4OS AND LOWER 50S THIS
AFTERNOON AND EVENING. SO SOME ISOLATED THUNDER IS ALSO POSSIBLE.

TEMPERATURES WILL CLIMB THROUGH THE DAY WITH A TARGET IN THE UPPER
30S AND 40S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT...

CONTINUED RAIN AND ISOLATED THUNDER AND GUSTY WINDS THE FIRST PART
OF THE NIGHT. THE LOW SHOULD CROSS OUR AREA BETWEEN 00Z AND 06Z
MOVING THE LIFT ZONE NORTHEAST OF US AND SWEEPING A COLD FRONT
ACROSS THE REGION. THIS SHOULD TAPER OFF THE RAIN BY AROUND
MIDNIGHT GIVE OR TAKE A COUPLE OF HOURS. SOME COLDER AIR COULD
WRAP AROUND AND BRING A FINAL BRIEF CHANCE OF SNOW IN THE
BERKSHIRE EAST SLOPES BEFORE ENDING OVERNIGHT.

TOTAL QPF LOOKS TO BE IN THE 0.75 TO 1.5 INCH RANGE OVER 12 HOURS.
WE WILL HOLD OFF ON A FLOOD WATCH AT THIS POINT. AS NOTED
ABOVE...NO GENERAL THREAT BUT SOME POTENTIAL IN POOR DRAINAGE
AREAS.

MONDAY...

LOW PRESSURE MOVES OFF INTO EASTERN CANADA. THE TRAILING UPPER
TROUGH AND COLD POOL WILL MOVE OVERHEAD. THIS COLD ADVECTION ALOFT
WILL GENERATE SOME DAYTIME STRATOCU AND COULD POP UP A STRAY SNOW
SHOWER ESPECIALLY IN NORTHWEST MASS. THE COLD ADVECTION WILL ALSO
ALLOW MIXING TO AT LEAST 925 MB WHERE WINDS WILL BE AROUND 30
KNOTS. SO WE EXPECT WIND GUSTS TO APPROACH 30 KNOTS DURING THE
DAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
*/ HIGHLIGHTS...

 - BREEZY AND REMAINING COLD THROUGH TUESDAY
 - CLIPPER LOW WEDNESDAY WITH POTENTIAL SNOW IMPACTS
 - A CONTINUED UNCERTAIN LATE WEEK INTO WEEKEND FORECAST

*/ OVERVIEW...

NOTHING MUCH HAS CHANGED. TELECONNECTION PATTERNS CONTINUE TO JOSTLE
SIGNIFICANTLY OUT BEYOND MIDWEEK OF NEXT WEEK. UNCERTAINTY ABOUNDS.
HEMISPHERICALLY THIS APPEARS A CONSEQUENCE OF A WEAKENED POLAR LOW
ROUND WHICH FRAGMENTED ENERGY IS STREWN THROUGHOUT POLAR LATITUDES.
NOT ABSOLUTELY SURE...BUT REMAINED CONSERVATIVE AND KEPT CLOSE TO AN
ENSEMBLE MEAN FORECAST.

*/ DAILIES...

MONDAY NIGHT THROUGH TUESDAY NIGHT...

IN WAKE OF THE SUNDAY STORM SYSTEM...BLUSTERY W-FLOW PREVAILING THRU
WHICH AN ARCTIC AIRMASS IS MAINTAINED ACROSS OUR REGION YIELDING
SLIGHTLY BELOW-AVERAGE TEMPERATURES. DRIER AIR AND ATTENDANT HIGH
PRESSURE WRAPPING REARWARD OF THE STORM STRENGTHENS AN INVERSION
OVER S NEW ENGLAND LIMITING BOUNDARY-LAYER MIXING UP AROUND H950.
GUSTY WINDS CAN BE ANTICIPATED POTENTIALLY UPWARDS OF 40 MPH OVER
THE HIGH TERRAIN AND WARMER OCEAN WATERS. CLOUDS ERODING DURING THE
INITIAL PORTION OF THE FORECAST BECOMING MOSTLY CLEAR.

WEDNESDAY INTO WEDNESDAY NIGHT...

TIGHTER CLUSTERING OF ENSEMBLE MEMBERS AND DETERMINISTIC FORECASTS
YIELDS A MODERATE CONFIDENCE FORECAST. CONSENSUS BLEND HAS CLIPPER-
LOW ROTATING THRU THE BROADER CYCLONIC FLOW WELL OFFSHORE TO THE S
OF NEW ENGLAND N OF WHICH THE ISALLOBARIC WIND COMPONENT ENTRENCHES
COLDER AIR S ACROSS OUR REGION KEEPING THE AVERAGE ONE- TO TWO-TENTH
PRECIPITATION OUTCOME MAINLY AS SNOW. IMPACTS WOULD BE FELT ALONG
AND S OF THE MA-PIKE POTENTIALLY UPON BOTH MORNING AND AFTERNOON
COMMUTES ESPECIALLY ALONG THE IMMEDIATE S-COAST WHERE ADVISORY-LEVEL
SNOWS ARE QUITE POSSIBLE. BUT WE MAY HAVE ONLY SEEN THE FLOP AND AM
NOT READY TO GO ALL-IN. AM SPECULATIVE AND BELIEVE ALTERATIONS TO
THE FORECAST ARE LIKELY AS THE ASSOCIATED ENERGY TO THE CLIPPER-LOW
IS JUST COMING ASHORE ALONG THE W-CONUS BECOMING BETTER SAMPLED.
BELIEVE MOST OF THE REGION WILL REMAIN COLD ENOUGH FOR SNOW...BUT AS
TO THE CLIPPER-LOW TRACK WITH RESPECT TO S NEW ENGLAND...ITS QUITE
POSSIBLE THE LOW STAYS WELL S OF NEW ENGLAND TO RESULT IN ANY IMPACT
WHATSOEVER.

THURSDAY ONWARD...

EC- AND GFS-ENSEMBLE MEMBERS AS WELL AS DETERMINISTIC FORECASTS
CONTINUE TO HINT AS A POTENTIAL PHASING / INTERACTION OF N- AND S-
STREAM IMPULSES INVOKING AN OFFSHORE LOW S OF NEW ENGLAND IN AREAS
OF BETTER BAROCLINICITY TOWARDS THE WEEKEND. WHILE LIKELY ARCTIC AIR
IS REINFORCED IN WAKE OF THE CLIPPER-LOW...CONTINUE TO HAVE NO
CONFIDENCE WITH THE FORECAST. WAY TOO MUCH VARIABILITY / UNCERTAINTY
AS MODELS CONTINUE TO POORLY HANDLE INDIVIDUAL N- AND S-STREAM
IMPULSES. WILL GO OUT WITH ENSEMBLE MEANS BUT ONLY THROUGH THE
WEEKEND.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.NEAR TERM /THROUGH SUNDAY NIGHT/...

12Z UPDATE...MODERATE CONFIDENCE.

MORNING...
LOWERING CIGS TO MVFR. LLWS IMPACTS AS VERTICAL PROFILERS EXHIBIT
SW-WINDS 35-40 KTS 2 KFT AGL AS SURFACE WINDS ARE GENERALLY LIGHT.
PREVAILED A PERIOD OF -FZDZ/-FZRA/-SN ACROSS INTERIOR TERMINALS
THROUGH AROUND 17Z. ICE ACCRETION AROUND A TRACE...THOUGH SLIGHTLY
MORE POSSIBLE IN MID TO LOWER CT VALLEY.

MIDDAY INTO OVERNIGHT...
PREVAILING MVFR-IFR CIGS. ALL RAIN. WITH RA/+RA WENT WITH IFR
VSBYS...OTHERWISE MVFR. LLWS IMPACTS CONTINUE PRIOR TO COLD
FRONTAL PASSAGE. WIND GUSTS UP TO 40 KTS POSSIBLE ALONG THE
S COASTAL TERMINALS WITH S JET 50-60 KTS 2 KFT AGL. DID NOT
PREVAIL THOUGH THERE IS THE CHANCE FOR ISOLATED TSRA. TOO
DIFFICULT TO NAIL DOWN.

AFTER MIDNIGHT...
BEHIND COLD FRONT...WINDS SHIFTING W REMAINING BLUSTERY WITH
GUSTS AROUND 20-30 KTS. RAIN CHANGING TO SNOW FOR INTERIOR S NEW
ENGLAND TERMINALS WHICH MAY YIELD IFR IMPACTS. CONDITIONS
IMPROVING GRADUALLY TO VFR.

MONDAY...HIGH CONFIDENCE. VFR. SCT-BKN LOW-END VFR CIGS. NW-WINDS
GUSTING AROUND 30 KTS.

KBOS TAF...MODERATE CONFIDENCE. LLWS ONGOING. DO NOT EXPECT FZDZ
AT TERMINAL. +RA POTENTIAL LIKELY LATE TODAY INTO OVERNIGHT HOURS.
EXPECT IFR WITH +RA. ISO TSRA.

KBDL TAF...MODERATE CONFIDENCE. BRIEF PERIOD -FZRA/-FZDZ/-SN THIS
MORNING. TRACE ICE ACCUMS POSSIBLE. LLWS ONGOING. ALL RAIN TOWARDS
LATE MORNING. +RA POTENTIAL LIKELY LATE TODAY INTO OVERNIGHT
HOURS. EXPECT IFR WITH +RA. ISO TSRA.

OUTLOOK /MONDAY NIGHT THROUGH THURSDAY NIGHT/...

MONDAY INTO TUESDAY NIGHT...MODERATE CONFIDENCE.

BREEZY W-WINDS AS LOW-END VFR / MVFR CIGS DIMINISH. GUSTS UP AROUND
30-35 KTS ACROSS THE HIGH TERRAIN AND ALONG THE SHORES DIMINISHING
WITH TIME. WILL SEE THE RETURN OF LOW-END VFR CIGS FROM THE SW
TOWARDS WEDNESDAY MORNING.

WEDNESDAY INTO WEDNESDAY NIGHT...MODERATE CONFIDENCE.

CLIPPER-LOW TRACKING WELL S OF NEW ENGLAND N OF WHICH -SN POSSIBLE.
MVFR-IFR MIX OF CIGS / VSBYS POSSIBLE. N-WINDS INCREASING LATE.

THURSDAY INTO THURSDAY NIGHT...MODERATE CONFIDENCE.

BLUSTERY N/NW-WINDS INITIALLY GRADUALLY DIMINISHING. CIGS LIFTING.
CONDITIONS IMPROVING VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.NEAR TERM /THROUGH SUNDAY NIGHT/...

7 AM UPDATE...NO MAJOR CHANGES.

S-WINDS INCREASING. GUSTS 25-30 KTS WITH GUSTS UPWARDS AROUND 35
KTS ON THE FAR E-WATERS. GALE WARNING IN EFFECT FOR SUCH WATERS.
SMALL-CRAFT ADVISORY FOR INNER WATERS. WILL BE MONITORING CLOSELY
AS TO NECESSARY UPDATES AND WILL ADVISE. SEAS BUILD THROUGH THE
DAY WITH 8-11 FOOT HEIGHTS ON OUTER WATERS.

COLD FRONT ACROSS THE WATERS AROUND MIDNIGHT. WINDS SHIFT W.
THOUGH GALES DIMINISH WINDS DO REMAIN BREEZY. SEAS REMAINING
AROUND 8-11 FEET ON OUTER WATERS.

WEST WINDS ON MONDAY WILL FEATURE GUSTS TO AROUND 30 KNOTS WITH
CONTINUED ROUGH SEAS THROUGH THE DAY. SMALL CRAFT ADVISORIES ARE
EITHER IN EFFECT OR WILL BE NEEDED THROUGH THE DAY.

OUTLOOK /MONDAY NIGHT THROUGH THURSDAY NIGHT/...

MONDAY INTO TUESDAY NIGHT...MODERATE CONFIDENCE.

GALE FORCE W-WINDS 35 KTS INITIALLY ACROSS THE WATERS DIMINISHING
WITH TIME. SEAS 8-10 FEET ON THE OUTER WATERS GRADUALLY FALLING
BELOW 5-FEET TOWARDS WEDNESDAY MORNING. POCKETS OF MINOR FREEZING
SPRAY POSSIBLE.

WEDNESDAY INTO THURSDAY NIGHT...MODERATE CONFIDENCE.

CLIPPER-LOW TRACKING WELL S OF NEW ENGLAND N OF WHICH SNOW AND VSBY
RESTRICTIONS ARE POSSIBLE MAINLY OVER THE S-WATERS. AS THE STORM
SWEEPS OUT INTO THE ATLANTIC...EXPECT AN INCREASE IN N/NW-FLOW TO
NEAR GALE-FORCE AROUND WEDNESDAY NIGHT DIMINISHING THEREAFTER.
ANTICIPATE SEAS ON THE OUTER WATERS AT LEAST TO BUILD UP TO 5-FEET.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR CTZ002>004.
MA...FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR MAZ002>006-
     008>013-026.
RI...FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR RIZ001.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST MONDAY FOR ANZ231>235-237-
     251-256.
     SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM EST
     MONDAY FOR ANZ230-236.
     GALE WARNING FROM 4 PM THIS AFTERNOON TO 4 AM EST MONDAY FOR
     ANZ250-254-255.

&&

SYNOPSIS...WTB/SIPPRELL
NEAR TERM...WTB/SIPPRELL/EVT
SHORT TERM...WTB
LONG TERM...SIPPRELL
AVIATION...WTB/SIPPRELL
MARINE...WTB/SIPPRELL
Hazardous weather outlook, Jan 18, 8:18 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
818 AM EST SUN JAN 18 2015

CTZ002>004-MAZ002>006-008>013-026-RIZ001-191330-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
818 AM EST SUN JAN 18 2015

...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

ALSO...A PERIOD OF HEAVY RAIN MAY RESULT IN TYPICAL NUISANCE POOR
DRAINAGE STREET FLOODING LATE TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-014>024-RIZ002>008-191330-
EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
818 AM EST SUN JAN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...
NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN
RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW RISK FOR A BRIEF PERIOD OF SNOW AND/OR ICE
AFFECTING INTERIOR MASSACHUSETTS AND CONNECTICUT MID TO LATE
MORNING. ANY ACCUMULATIONS SHOULD BE LIGHT.

A PERIOD OF HEAVY RAIN MAY RESULT IN TYPICAL NUISANCE POOR
DRAINAGE STREET FLOODING LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-254-255-191330-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
818 AM EST SUN JAN 18 2015

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW PROBABILITY THAT GALE WARNINGS WILL BE NEEDED
MONDAY NIGHT AND EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-251-256-191330-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
818 AM EST SUN JAN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW PROBABILITY THAT GALE WARNINGS WILL BE NEEDED
MONDAY NIGHT AND EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jan 18, 5:39 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
539 AM EST SUN JAN 18 2015

CTZ002-003-MAZ004>006-010>012-026-181700-
HARTFORD CT-TOLLAND CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...AYER
539 AM EST SUN JAN 18 2015

...A BRIEF PERIOD OF LIGHT SNOW AND/OR FREEZING DRIZZLE IS POSSIBLE
THIS MORNING...

PRECIPITATION WILL OVERSPREAD INTERIOR PORTIONS OF SOUTHERN NEW
ENGLAND THIS MORNING DURING WHICH TIME THE COMBINATION OF EITHER
SURFACE AIR TEMPERATURES AND/OR GROUND TEMPERATURES MAY BE BELOW
FREEZING SUCH AS TO ALLOW PRECIPITATION TO FALL IN THE FORM OF
LIGHT SNOW AND/OR FREEZING DRIZZLE.

ANY MIXED WINTRY PRECIPITATION IS EXPECTED TO BE BRIEF...NO MORE
THAN AN HOUR OR TWO AT MOST. ACCUMULATIONS SHOULD BE NO MORE THAN
A TRACE. NEVERTHELESS...THE POSSIBILITY DOES PRESENT THE THREAT OF
POTENTIAL IMPACTS...ESPECIALLY TO TRAVEL.

IF TRAVELING THROUGH PORTIONS OF NORTHERN CONNECTICUT...AS WELL AS
WESTERN...CENTRAL...INTERIOR-EASTERN AND NORTHEASTERN MASSACHUSETTS...
BE AWARE OF THE POSSIBILITY THIS MORNING FOR CHANGING ROAD
CONDITIONS.

PRECIPITATION SHOULD CHANGE OVER TO ALL RAIN FOR INTERIOR SOUTHERN
NEW ENGLAND AROUND NOON.

SIPPRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Hartford

When
January 18, 11:00 AM EST to 2:00 PM EST
Where
Hartford forecast zone
Reported by
Amateur Radio
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Multiple accidents occurred throughout Hartford County, including on Interstate 84. In addition, Bradley International Airport closed from noon to 1pm due to icing. Incoming flights were diverted to nearby airports. About a tenth of an inch of ice accreted on roads and other surfaces.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555843.